Exercise

Hi. I used to be on this site a lot but sort of resigned myself to the torture of RLS and stopped discussing it with others. I do miss the advice and help this site offers so hopefully you will welcome me back after deserting you so long ago!!

Just wondered if others found that exercise makes there RLS a lot worse. For my sins I took up golf two years ago which I really enjoy. However, after walking a course for 18 holes which is about 4 to 5 miles (especially the way I play!!) my RLS goes into overdrive and I have a really bad night. Doesn't matter what meds I take, it just gives my entire body hell and the next day is a write off as I am zombied!!

Also I cannot call nap hiring the day because as soon as I lie down, on it comes and I convulse so badly I have to give up and carry on regardless.

Can anybody concur with these things.

Best wishes to everyone on here, I wish one day, relief for everybody and awareness and understanding from others and especially doctors about this horrible condition.

19 Replies

oldestnewest
  • Firstly - No - we don't take recidivists back- too many secrets! ( Only Joking) Welcome back.

    What medications are you on at the moment?

    I find that heavy work - 2 or 3 hrs hard sweat inducing physical labour - knocks me out utterly - but I'm reckoning that it cycles my medication faster through my system , resulting in withdrawal symptoms until next medication. ( I'm on oxycontin)

    Hope this makes sense.

    Cheers.

  • Hi Madlegs,

    You said something that interested me. I never thought about exercise being linked to a medication's journey through our system. So are you saying that the harder you exercise, the faster the medication enters our system?

  • Not saying applies to everyone- but makes sense in my case. And seems to apply to some members of my family-- my father and my daughter- all come out of anaesthetics rapidly.

    ????😢

  • Welcome back SteveT, we have all learned that RLS is such a freaky condition and you can not predict what will set it off. Last night I ate some pistachio nuts since I read they are healthy for us RLS folks. Well, I only slept less than two hours and that was after taking Ambien and Clonipin.

  • Hi Hoffie,

    How are you reacting to the Ambien? Just wondering since I didn't react well at all to it.

  • The Ambien makes me feel foggy headed but I still do not get more than an hour or two of sleep with it. They also gave me Restoril (temazepam) which is slightly better than Ambien but I still do not great. My GP doctor (whom I recently fired) was giving me 5 mg oxycodone 2x a day and it worked great, but with all the pressure from the US Federal Government, she made me go cold turkey about a month ago. I have not had more than a few hours sleep since then. I will be seeing my neurologist this month and then my new GP in early November. I am curious to see what they say about all this.

  • Yes, Ambien had that effect on me as well. But what really scared me was doing things I didn't remember doing (my husband had to tell me what I did), so please be really careful! After speaking to people on this site and to my doctor, I have learned that it is not unheard of for Ambien to have that effect. I have since flushed the pills down the toilet.

    I am so glad to hear that you got a new GP. Congratulations!! Good luck with the appt.!

  • Hi Steve, I'm in exactly your position. Can't even take a nap during the day. I've also wondered whether exercise makes it worse? But exercise definitely give me relief from RLS when it's driving me mad. I've even gone out to my workshop in the middle of the night to fiddle with something just to take me mind off it.

    Regards

    Ray

  • Papparay,

    Yes, I think the trick is to do something that takes our minds off of the movements. Unfortunately, that is much easier said than done.

  • Hello. I tried spinning classes for awhile, hoping that it would help with my leg movements. Unfortunately, it didn't. I had also been experimenting with the time of day that I exercised, but that made no difference either. I am now doing more weight training classes (at my gym) ever since learning that anaerobic exercise is better than aerobic exercise RLS patients. (One of the things learned at the annual AGM in London in September was the more muscle mass you build the more dopamine created and the better the effect). The weight training I took a couple weeks ago seemed to help. So, maybe try incorporating weights into your exercise regime. Good luck!

    Take care,

  • Hi Steve and welcome back.

    Too much exercise can make RLS worse and you might have to reduce the golf and switch to weight training which is better for RLS.

    Can I ask what meds you are now on? I see from your old posts that you were on pramipexole and suffering Augmentation.

    Jools

  • Hi Jools. I firmly believe that, as we need a steady level of dopamine to function and obviously the lack of it being the route cause of RLS, that exercise burns it up faster and leaves us needing even more to put the balance back. Exercise no doubt relieves the symptoms whilst actually doing it, I have myself used this to ease the pain, especially walking around the house screaming like a banshee at 3 am when I could fall asleep standing up but as soon as I lie down, RLS kicks in again big time so I continue walking, walking, walking. Once you stop rigorous exercise, the lack of a constant stream of dopamine (as we know, it is a feel good hormone so is released when we exercise) leaves me twitching like hell until the premipexole kicks in and eases it a bit. But after walking 18 holes of golf, I never really relax again until the following night.

    At the moment I seem to be going through night after night of insomnia as well as RLS and trying to function and run a business on 3 to 4 hours of broken sleep a night. I am on 5 tablets now as well as amitripline (wrong spelling) but am going to stop the amytripline and see if things improve.

    That's my thoughts on the subject anyway!!!!

  • Hi Steve,

    You're probably right BUT I'd place the blame on the amitriptyline and the 5 pramipexole tablets.

    I went through Augmentation last August and experienced exactly what you describe.

    Only way to stop it is to slowly withdraw and get off the drug with the help of strong opioids like tramadol or OxyContin and see GP to discuss meds to take on future like pregabalin/ gabapentin.

    Then you could play golf without suffering such terrible nights.

    Have a look at Nick-the Turks post and you'll see he went through a similar worsening of his RLS. He went through withdrawal (very difficult) but is now on pregabalin and much happier.

    As people hit the 9/10 year limit of being on dopamine agonists more will experience Augmentation and visit this site seeking advice/help.

    Hope you look at the links and the video on Augmentation.

    Jools

  • Thankyou that is very helpful.

  • When my RLS was the worst - I could only exercise (bike ride) in the morning. Afternoon or early evening rides would set-up a tortuous night of RLS. Steve T what is your iron (ferritin) level? Increasing my had a dramatic reduction in RLS symptoms.

  • Hi! My reply is to Steve T. I am a 64 year old female who has suffered with this horrible condition for many years. I can relate to your "going dark" for awhile because those who do not suffer with it have no idea how debilitating it is and it just seems it is not worth talking about because they get tired of hearing about it. Anyway, yes, exercise especially heavy exercise will exacerbate the condition. But because you do want to remain healthy with a good heart, lungs, etc., then stopping physical activity can't be an option. My body also convulses to prevent me from sleeping and resting. My body tends to develop a resistance to medications -- believe me I have been on all of them at one time or another. I have just recently stumbled on a possible Godsend that I want to share. its CBD oil. Google it. Research it. My nights are much better. If anyone wants to correspond with me further, I will be glad to share specifics. Blessings!!!

  • Thankyou Lolly53. I will most certainly google it and give it a go. Anything to get me off this treadmill of despair is worth trying. I have just got off the Isle of Wight ferry where I tried to catnap. I think I alarmed people around me because I started convulsing minutes after I settled back and in the end just walked around the windblown deck to get some respite. It's not life threatening but boy is it lie changing.

  • So true! I'm healthy otherwise and so it is not convincing to others that there could be something seriously wrong. Doctors have no clue. Its a shame we have to be our own advocates, but I am hopeful that in my lifetime there will be an answer and relief for RLS sufferers. Have a great day!

  • Hi Steve

    Cruel that something that you enjoy makes this torture worse.

    For me, the timing of exercise is crucial. I'm 64, having had RLS/PLMD since 17, and now I'm retired I walk about 45 minutes each morning and it really helps a lot. If I do it in the afternoon or evening instead it sets off the RLS and PLMD, making it much worse.

    Regarding insomnia, I've recently had to stop taking pramipexole and when I finally achieved that I realised that it had been the cause of my waking up every hour during the night! Must be what the leaflet means by the insomnia listed as a possible side effect, I thought they meant trouble getting to sleep. Could that be something that's making things worse for you too?

    Hope you find something which works for you and lets you enjoy life again.

You may also like...